advertisement
Question
Posted by: Zakes | 2010-02-24

Weight loss

I have been just diagnosed with TB (mycobacterium) and also living with HIV. Until last Friday 19 Feb 2010, my weight was satisfactory, but all of a sudden, it looks like it is dropping down so quickly. I am on medication for TB (I am taking 7 tablets each morning) and not yet on ARVs. Which type of food can I use to increase my weight?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Zakes
I am so sorry to hear that you have developed TB, which is an illness that can cause dramatic weightloss and the medication can also affect your weight. If at all possible I would recommend that you consult a clinical dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area). The dietitian will have to work out a special diet prescription for your that helps you to gain weight and boosts your immune system, while taking both your TB and HIV into account plus the medications. This is not something I can do for you over the Internet. If you cannot see a dietitian, then please contact the SA Sugar Association to obtain their Booklet on 'Food Choices for People Living with HIV' from The Nutrition Department, SA Sugar Association, P O Box 700, Mount Edgecombe, 4300, or phone: (031) 508-7000, or send an e-mail to: nutrition@sasa.org.za for excellent information on diets for HIV and TB. Click on 'Diet' at the top of this page and then on 'DietDoc's articles' to find the article I wrote awhile ago on "Update on HIV/AIDS & Diet". Basically you need to eat a high-energy diet that contains plenty of proteins, but because the HIV can cause problems with certain foods, you do need to have the assistance of a dietitian to monitor how you are progressing.
I do hope you will manage to regain some weight and get the TB eradicated.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: DietDoc | 2010-02-24

Dear Zakes
I am so sorry to hear that you have developed TB, which is an illness that can cause dramatic weightloss and the medication can also affect your weight. If at all possible I would recommend that you consult a clinical dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area). The dietitian will have to work out a special diet prescription for your that helps you to gain weight and boosts your immune system, while taking both your TB and HIV into account plus the medications. This is not something I can do for you over the Internet. If you cannot see a dietitian, then please contact the SA Sugar Association to obtain their Booklet on 'Food Choices for People Living with HIV' from The Nutrition Department, SA Sugar Association, P O Box 700, Mount Edgecombe, 4300, or phone: (031) 508-7000, or send an e-mail to: nutrition@sasa.org.za for excellent information on diets for HIV and TB. Click on 'Diet' at the top of this page and then on 'DietDoc's articles' to find the article I wrote awhile ago on "Update on HIV/AIDS & Diet". Basically you need to eat a high-energy diet that contains plenty of proteins, but because the HIV can cause problems with certain foods, you do need to have the assistance of a dietitian to monitor how you are progressing.
I do hope you will manage to regain some weight and get the TB eradicated.
Best regards
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement